Horrible rash
23 Replies
Karen123 - October 17

Hi everyone. I've been miserable for 4 days now with a horrible rash. It's all over my breasts and stomach and it's red, blotchy and hot to the touch. It is SO itchy that I'm absolutely miserable. I honestly haven't slept more than a few minutes at a time for the last 3 nights. I called the doctor today crying the whole time. They will see me this afternoon thankfully but I was wondering if any of you have had this. I tried anti-itch creams and they don't touch it. A pharmacist said I could have children's strength benedryll and although nervous, I was desperate enough to take it a few times but it hasn't done anything. It's the worst itch ever and I'm so uncomfortable and exhausted from not sleeping that I'm over emotional and crying at work. I know, I'm such a baby!! Anyone have any idea what this could be? A friend said it's PUPPS and will last until the end of the pregnancy. If that's true, they better put me in a coma because I just can't make it! Karen


justme - October 17

I have not heard of that. I hope it is not something that will last this whole time. That would be horrible. Please let us know how your appt goes today. I hope you get some relief.



justme - October 17

A common rash during pregnancy is Pruritic Urticarial Papules and Plaques of Pregnancy. This is a most unpleasant rash with an incredible itch that's only cure is delivery of the placenta. Although this is most common in first pregnancies, it has been known to occur in subsequent pregnancies. This problem affects one in about 160 to 200 pregnancies.

The onset of this rash is usually the third trimester but it has been known to appear in the early post partum period. The rash starts on the abdomen and then spreads to the extremities. It is an unbearably itchy rash. Happily the rash doesn't normally spread to the face. After delivery of the baby, the rash and the itch rapidly disappear

Treatment of the rash is at best a mask. Benadryl is a safe and semi effective way of controlling the itch as well as a few prescribed topical ointments. As well, cold compresses, oatmeal baths help. Prednisone is not always prescribed unless the itching is unbearable.

This is not a pleasant situation to have to face during pregnancy, but there are no known ill effects on the baby. Some doctors believe this to be an allergic reaction to the placenta but they also have noted a relationship to maternal weight gain, newborn birth weight and the incidence of twins



Fortyfour - October 17

Holy Moses, Karen123. I hope they find something to help. You will be insane by delivery time.


HeatherMac - October 17

Oh, Karen...you have to keep us posted...I'm hoping you get good news at the doctor...and I'm praying for you!!

Let us know what happens!!



ElizabethS - October 18

My goodness!!!! I pray that they can give you something for this, you must be going nuts. And - YOU ARE NOT A WHIMP. I can't imagine.



Karen123 - October 18

Thank you all of you for the support and justme, great info. I went to my OB and he sent me straight to a dermatologist. I also had b/w done. Niether doctor knows what it is. They said it could be PUPPS but it's very rare this early in pregnancy so they aren't sure. Plus it's only on my stomach and breasts. I saw in justme's info that twins could be a cause and well, I'm carrying twins so that could very well be it. I had another night of on and off sleep and crying in between. I've never felt so uncomfortable in my life. The doctors put me on full strength benedryll and a cream called Clobetasol Propionate. It had a big yellow warning on it to talk to a doc before taking if pregnant. So now I'm SO worried that this could hurt my babies. I know I can't take it for the next 5 months, that's for sure!! I am in a daze at this point, just so exhuasted and constantly scratching. Well, I'll give this a few days and pray for the best. I'll also buy oatmeal bath and give that a try. I put ice packs on all during the night and they didn't help. Wow, the things we go through! Well, thanks so much again for the nice thoughts and the great info. Karen


WantsBaby2 - October 18

OMG you poor thing. I hope you can find some relief somehow...someway. We will be thinking about you. Keep us posted.



Karen123 - October 19

Hi everyone. I researched that cream that the dermatologist gave me and found that it's been PROVEN to cause birth defects in animals!!!! Now why on Earth would he prescribe it to a pregnant woman??? I used it 3 times before I read that and tossed it in the trash last night. Unbe lievable. I am suffering badly here but I won't use something proven to cause problems. That's just stupid. I have an OB appt tomorrow and I hope he can give me something better. I may just try calamine since I read that is safe to take. I just can't believe a doctor would prescribe that cream. I'm still shaking my head in disbelief. We're supposed to trust our doctors. Well, I will be more careful from now on. I'm still taking Benadryl and sure hope it's ok. I'm just desperate for relief. Oh well, that's the update. I wonder if you will all be as appalled as I am by my being prescribed that cream. Karen


justme - October 19

Oh Karen, you do wonder about docs sometimes. It is probably always best to consult your ob before taking anything other docs prescribe. Crazy, that they don't know better. Have you tried the oatmeal baths?? Just curious. I hope it gets better soon! I feel for you.



Karen123 - October 19

Justme, I did take an oatmeal bath last night. I felt relief while in the water but not afterwards. This morning I actually made a paste of oatmeal and water and spread it all over me and it helped while it was on me. I just talked to an old coworker who had it and said she had to be induced because she coudln't take it any more! I read some stuff about it on line and several women wrote to say they had to be induced. Well at 16 weeks that's not an option for me of course. My friend suggested corn starch and said she actually made a paste with that and put it on and just put her clothes on top it. She had powder seeping through but didn't care because it was the only thing that gave her any relief. So, I may be powdery from now on! Karen


HeatherMac - October 19


I found it interesting that you said we should trust our doctors. We should! But, I don't trust a single one any further than I can throw them anymore. I've been given meds during pregnancy by doctors that are NOT pregnancy safe - and I was stunned!! It amazes me. But, over the past many years, I've been ignored by doctors and so mistreated that I don't trust a doctor anymore. I always research ANYTHING any doctor tells me - I've found a good doctor whom I love, but when I get home from an appointment with him, I reasearch anything he tells me. Before I go to see this doctor, I reasearch and have a list of questions written down to ask him.

So, not to sound like a COMPLETE freak, but gone are the days when your doctor was unquestionably trusted like a priest.

The best thing you can do is educate yourself - YOU are your own best advocate for your own healthcare.

PLEASE keep us posted - I'm so worried about you...because I know how miserable you must be. I'll keep you in my prayers and look forward to hearing what your OB says about all of this. ESPECIALLY the damned cream!! Holy cow. What an outrage.

Have a better night!!



SMS1129 - October 19


I can't even believe what you are going through! I do hope you get some relief soon. I also don't trust what my regular doctor tells me to take, but at least he has the sense to tell me to check with my OB first.

I hope you feel better soon and find something that works to carry you through. I'll be praying for you.



Fortyfour - October 19

I have been trying to find something that may help you but you have tried everything I have known. I will keep looking though.


Karen123 - October 20

Thank you so much to all of you for the well wishes. It means so much to me. Heathermac, you are so right. I will always research anything from now on. Even after the pregnancy. I guess the doctors don't know everything. My friend said that the worst thing about the doctors is that they are with you for 10 minutes but it's the patient that has to go home and SUFFER. The rash is now almost everywhere on my body. For some reason my right leg has been spared (so far) and thankfully, nothing on the crotch area. I just hope it stays that way. It's now down to my elbows and wasn't even on my arms at all 2 days ago. I'm covered in calamine with cornstarch. I have to keep wiping the powder off my clothes. It really sucks. But at least I know that I'm not doing anything that can harm my babies. I swear I wish I could just go into a coma for 4 months!! Karen


justme - October 20

Oh Karen,
I am itching reading your posts!!! I hope your OB can help. Hang in there. Hopefully this will be a quick 4 months.



Fortyfour - October 20

Karen123 - Oh my goodness. All i could find out is that they can put you on steriods and they are safe for the baby. People with asthma that take high doses of steriods have no birth defects. They would not have you that high of a dose anyway. I cant imagine you having this for 4 months. They have to do something internally since its an immune problem. Please keep in touch.



You must log in to reply.

Are you New to the forum? Sign Up Here! Already a member? Please login below.

Forgot your password?
Need Help?  
New to the forum?

Sign Up Here!

Already a member?
Please login below.

Forgot your password?
Need Help?  
Ask a Question